Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 239, NWS Lake Charles, LA

August 3, 2024Calcasieu Parish, Louisiana; Newton County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 3, 2024, 5:49 PM CDT for Calcasieu Parish, Louisiana; Newton County, Orange County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2024, 5:49 PM CDT (22:49 UTC)
Expired
Aug 3, 2024, 6:29 PM CDT
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calcasieu Parish, LA, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 52 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 381 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2235 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:35 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 3:35 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
335 PM CDT Sat Aug 3 2024

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 253 PM CDT Sat Aug 3 2024

A weak front boundary over central LA will provide a focal area
southward to the coast for ongoing convective showers and storms.
With very latest meso analysis illustrating nearly 4000 j/kg CAPE
and favorable low level lapse rates around or just above 7 deg
/km some storms may reach severe criteria as they continue at a
SSE motion toward the coast. Latest CAM guidance indicates lower
SETX may see isolated continued convection persist after sunset.

30

&&

.SHORT TERM...
(Tonight through Monday night)
Issued at 302 PM CDT Sat Aug 3 2024

The frontal boundary extending across E'rn TX and central LA will
provide further focus for convection tonight near the coast with
some CAM guidance indicated residual activity taking place over
lower SETX past dusk. Overnight storms will gradually diminish
intensity.

Sunday hot and humid weather persists with slightly lower
dewpoints across much of the western 4/5th of the CWA including
SETX. However, given persisting higher dewpoints, where rainfall
has occurred along eastern Acadiana, a heat advisory has been
issued from 11AM to 7PM CDT for this region of the CWA. Here,
Heat Indices may reach 111 deg F. Meanwhile areawide, actual
temperatures will reach into the lower 90's along the coast
trending mid to upper 90's toward central or interior portions of
SETX and SWLA with light and variable flow outside any isolated
storms.

Hot weather continues Monday as well with skies having less
cloud cover. Forecast model soundings yield a very notable mid-
level subsidence 700-400mb minimizing any convective potential,
particularly for interior portions of SETX and SWLA. Therefore,
temperatures will trend a couple degrees warmer to begin the work
week. Weak residual troughing along SELA may allow for a few
Isolated showers or storms, but at the present time, these appear
to be very limited at best east of the I-24 corridor. High
pressure ridging will continue to dominate the pattern lingering
into the long range Tuesday.

Kowalski / 30

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 302 PM CDT Sat Aug 3 2024

Throughout the long term period, the area will be on the ern
periphery of mid/upper-level ridging extending from the Four Corners
region esewd. Meanwhile, sfc high pressure centered over initially
over the Ozarks will sink swd through mid-week. The resultant dry
air and capping should keep the entire forecast area dry through
Thursday...the only exception possibly being the extreme sern areas
on Tuesday the most limited capping and maybe sufficient moisture
could help fire a shower/thunderstorm or two with heating during the
afternoon. Of course, the ridging aloft will help drive up the
temperatures with highs progged by blended guidance to hit triple
digits across portions of cntl LA/interior sern TX primarily on
Wednesday/Thursday...elsewhere, highs in the upper 90s are expected
except across the cstl zones. Luckily with slightly lower dewpoints
progged, we may not need heat advisories for wide portions of
the forecast area during those days.

The remainder of the long term should remain dry for most areas as
the mid/upper-level ridge remains strong. Shortwave activity
swinging across the Midwest and into the ern CONUS could break down
the ern edge of the ridge enough to weaken the cap sufficiently
while also driving a weak sfc boundary into the area...could see
some widely scattered convection across lower Acadiana Friday and
more likely Saturday and thus, small POPs are being carried for this
portion of the area during those times. Slightly cooler temperatures
in the wake of the boundary are being advertised for next weekend
which could again preclude the need for heat advisories at that time.

25

&&

.AVIATION...
(18Z TAFS)
Issued at 253 PM CDT Sat Aug 3 2024

Segmented showers and convective storms are shifting SW across
central LA with downstream development along the ARA and LFT. Winds
to remain variable with ceilings generally above 3kft outside of
thunderstorms. Sites near central LA will see activity diminish near
sunset while coastal locations may continue to see showers / storms
into dusk moving offshore. Conditions again to remain VFR outside of
storms with improving conditions areawide after sunset.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  96  74  97 /  10  10   0   0
LCH  75  93  77  94 /  40  30   0  20
LFT  77  96  79  97 /  20  30   0  30
BPT  75  95  76  95 /  30  30   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ027>033-044-045-
     055-073-074-141>143-152>154-241>243-252>254.

     Heat Advisory from 11 AM to 7 PM CDT Sunday for LAZ029-033-044-
     045-055-153-154-253-254.

TX...Heat Advisory until 7 PM CDT this evening for TXZ180-201-259>262-
     515-516-615-616.

GM...None.
&&

SHORT TERM...30
LONG TERM....25
AVIATION...30

In the hours before

Special weather statement, Aug 3, 1:48 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
148 PM CDT Sat Aug 3 2024

LAZ027-028-031915-
Vernon LA-Rapides LA-
148 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES THROUGH 215 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clifton, or 10 miles northwest of Hineston, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Hineston, Lacamp, Leander, Sieper, Clifton, Gardner, Otis, and Elmer.

This includes Interstate 49 between mile markers 103 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3142 9271 3113 9262 3111 9293 3137 9293
      3137 9291 3139 9291 3139 9289 3140 9289
      3140 9288
TIME...MOT...LOC 1848Z 341DEG 11KT 3127 9285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25
Special weather statement, Aug 3, 2:46 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
246 PM CDT Sat Aug 3 2024

LAZ027-032015-
Vernon LA-
246 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VERNON PARISH
THROUGH 315 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hutton, or 10 miles northeast of Slagle, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Hutton, Lacamp, Leander, and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3136 9299 3134 9298 3133 9293 3132 9293
      3132 9288 3129 9288 3129 9286 3115 9283
      3113 9283 3113 9311 3137 9310
TIME...MOT...LOC 1945Z 356DEG 16KT 3131 9299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25
Special weather statement, Aug 3, 2:52 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
252 PM CDT Sat Aug 3 2024

LAZ027-032030-
Vernon LA-
252 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL VERNON PARISH
THROUGH 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kurthwood, or 11 miles northeast of Anacoco, moving south at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Anacoco, Slagle, and Kurthwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3119 9311 3115 9336 3137 9332 3137 9310
TIME...MOT...LOC 1952Z 347DEG 22KT 3139 9322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25
Special weather statement, Aug 3, 3:27 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
327 PM CDT Sat Aug 3 2024

LAZ027-TXZ260-032100-
Vernon LA-Northern Newton TX-
327 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 400 PM
CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayflower, or 11 miles west of Toledo Bend Dam, moving southeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr Ferry,
Mayflower, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3103 9339 3091 9386 3116 9388 3116 9382
      3118 9362 3118 9360 3117 9358 3119 9355
TIME...MOT...LOC 2027Z 328DEG 22KT 3118 9375

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:48 PM CDTSpecial Weather StatementLCHRapides27 min
Aug 3, 2:02 PM CDTSpecial Marine WarningLCH58 min
Aug 3, 2:12 PM CDTHeat AdvisoryLCHAvoyelles, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary29 hr
Aug 3, 2:46 PM CDTSpecial Weather StatementLCHVernon29 min
Aug 3, 2:52 PM CDTSpecial Weather StatementLCHVernon38 min
Aug 3, 3:41 PM CDTSpecial Marine WarningLCH64 min
Aug 3, 4:48 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary57 min
Aug 3, 5:05 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis55 min
Aug 3, 5:45 PM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Iberia, Jefferson Davis, Vermilion60 min
Aug 3, 5:55 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron65 min
Aug 3, 6:03 PM CDTSpecial Marine WarningLCH57 min
Aug 3, 6:27 PM CDTFlash Flood WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion4 hr
Aug 3, 6:54 PM CDTSpecial Marine WarningLCH66 min
Aug 3, 6:56 PM CDTSpecial Marine WarningLCH64 min
Aug 3, 3:27 PM CDTSpecial Weather StatementLCHNewton33 min
Aug 3, 3:58 PM CDTSevere Thunderstorm WarningLCHJasper62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Severe Thunderstorm Warnings in Louisiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.